Hail, Cimarron
- When
- August 30, 6:34 PM CST
- Where
- Cimarron County, Felt
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 36.570, -102.780
An isolated thunderstorm which developed in moist easterly low-level flow over the western Oklahoma Panhandle produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An isolated thunderstorm which developed in moist easterly low-level flow over the western Oklahoma Panhandle produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 30, 5:21 PM CST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 621 PM CDT Fri Aug 30 2019 .AVIATION...00Z TAFs... Two primary aviation concerns through the next 24 hours. First is the chance for thunderstorms at all TAF sites this evening and overnight. At this time, probability is too low for a mention at any of the TAF sites. Best chance will be at DHT late this evening and then GUY during the overnight hours. Next aviation concern likely arrives overnight in the form of fuel-alternate MVFR stratus spreading southwest across the Panhandles. Have placed ceiling restrictions into the AMA and GUY TAFs. Not confident yet this will reach DHT, so have only placed a non-ceiling cloud group here during the hours most likely to be affected. Ferguson && .PREV DISCUSSION... /Issued 254 PM CDT Fri Aug 30 2019/ Short Term...Tonight through Tomorrow... Low confidence for what's going to happen for tonight. Models are not handling the MCS in OK at all, and so finding any consensus in the models for what's going to happen tonight is nil. CAMs continue to trend downward in precip chances and some suggest the only precip the Panhandles will see is what can come off the mountains. This could be about right since our temps for the eastern and northern parts are quite a bit lower than expected. The gravity waves seen on water vapor and radar today have brought in stronger east winds which has brought temps similar to a backdoor cold front to parts of the area. If the southern flow comes back tomorrow morning as expected, there could be a higher chance for precip tomorrow than expected if things don't pan out tonight. Short range models are suggesting that a mid-level short wave should round the high pressure bubble tomorrow mid-day and bring a chance for precip in the afternoon. If the southern flow of moisture doesn't pan out tomorrow to line up with the upper level flow crossing the area, storms may be minimal from the shortwave. For now have kept a chance for precip tonight and a slight chance for precip tomorrow until models get a better handle on the current atmosphere. Beat Long Term...Saturday night through Friday... Models are in pretty good agreement in holding an WNW to ESE oriented H5 ridge axis just south of the area through Saturday evening. This will provide one more period favorable period for precip chcs (20-40%) given the potential for disturbances in NW flow Saturday night along a narrow band of higher H7 theta-e air centered across the northern 2/3rds of the area. A few strong are possible and can't rule out a localized severe wind gusts given the T/Td profiles. The H5 high center will continue to strengthen as it drifts to just east of the Four Corners through Sunday. It will then elongate west to east with ridge axis extending near or just north of the OK Panhandle into early next week. There may be enough left over moisture across the area to spark a very isolated storm Sunday aftn, but opted to not include POPs Sunday attm. This ridge axis over or just north will continue to limit precip chcs and promote above normal temps next week, although it doesn't appear triple digits are one the table attm. Mid 90s should be prevalent though, which is now getting to be near 10 degrees above normal. Models are not in good agreement on how quickly the ridge breaks down late in the week. The operational GFS is most aggressive while the ECMWF is the slowest. In fact the GFS brings a notable weakness into the plains by late Friday with precip chances while the ECMWF maintains the ridge directly over the area. Ensemble forecasts yield a slight decrease in high temps by Friday with slt chc of precip across the north and west in the overnight. && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 77/11
Hazardous Weather Outlook National Weather Service Amarillo TX 326 PM CDT Fri Aug 30 2019 OKZ001>003-TXZ001>020-317-311100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 326 PM CDT Fri Aug 30 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible across the Panhandles. A few storms will have the potential to be strong to severe, with large hail and damaging wind being the main threat. The best chance for an isolated severe storm is across the west and northwest Panhandles. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Storms possible again on Saturday. A few storms may be strong, and possibly severe. Hail and damaging wind would be the main threats from any severe storms that develop. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected, however please report severe weather if it occurs in your area.
Special Weather Statement
National Weather Service Amarillo TX
641 PM CDT Fri Aug 30 2019
TXZ006-011-310045-
Hartley TX-Oldham TX-
641 PM CDT Fri Aug 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM AND
SOUTHEASTERN HARTLEY COUNTIES UNTIL 745 PM CDT...
At 641 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Channing, or 27 miles north of Vega, moving northeast
at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible
with this storm.
Locations impacted include...
Channing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3588 10219 3583 10216 3556 10216 3547 10246
3568 10256
TIME...MOT...LOC 2341Z 238DEG 10KT 3564 10245
FergusonSpecial Weather Statement National Weather Service Amarillo TX 711 PM CDT Fri Aug 30 2019 OKZ001-TXZ001-310115- Cimarron OK-Dallam TX- 711 PM CDT Fri Aug 30 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND NORTH CENTRAL DALLAM COUNTIES UNTIL 815 PM CDT... At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles south of Felt, or 20 miles east of Clayton, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Felt. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3641 10284 3650 10292 3674 10269 3650 10240 TIME...MOT...LOC 0011Z 227DEG 12KT 3651 10281 Ferguson
The Amarillo radar (KAMA), 177 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854361.